Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 84, NWS Lake Charles, LA

May 29, 2024Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 29, 2024, 10:08 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2024, 10:08 PM CDT (03:08 UTC)
Expired
May 30, 2024, 1:15 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 64 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 10:13 PM CDTFLASH FLOOD1 Nnw Port Neches, TXPublic reports water over roadways in Port Neches.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

359 
WGUS54 KLCH 300308
FFWLCH
TXC245-361-300615-
/O.NEW.KLCH.FF.W.0084.240530T0308Z-240530T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1008 PM CDT Wed May 29 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in southeastern Texas...
  Southern Orange County in southeastern Texas...

* Until 115 AM CDT.

* At 1008 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, 
  Vidor, Bridge City, West Orange, Central Gardens, Rose City, 
  Southeast Texas Regional Airport, Orangefield, Port Acres and 
  Pinehurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3015 9401 3015 9388 3011 9371 3008 9372
      3007 9372 3002 9374 3001 9376 3000 9377
      2999 9377 2998 9378 2995 9384 2993 9385
      2986 9391 2985 9390 2983 9392 2988 9406
      3006 9416

FLASH FLOOD...RADAR INDICATED

$$

78
1 follow-up statement
808 
WGUS74 KLCH 300400
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
1100 PM CDT Wed May 29 2024

TXC245-361-300615-
/O.CON.KLCH.FF.W.0084.000000T0000Z-240530T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-Orange TX-
1100 PM CDT Wed May 29 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT THURSDAY 
FOR NORTHEASTERN JEFFERSON AND SOUTHERN ORANGE COUNTIES...

At 1100 PM CDT, Doppler radar indicated earlier thunderstorms 
produced heavy rain across the warned area. Between 1 and 4 inches 
of rain have fallen. Flooding impacts will continue, but no 
additional rainfall is expected. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, 
  Vidor, Bridge City, West Orange, Central Gardens, Rose City, 
  Orangefield, Southeast Texas Regional Airport, Port Acres and 
  Pinehurst.

There are reports of flash flooding in the warned area, especially 
across Port Neches, Nederland, Groves, Port Arthur, and Bridge City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3015 9401 3015 9388 3011 9371 3009 9372
      3008 9372 3007 9372 3002 9374 3001 9376
      3000 9377 2999 9377 2998 9378 2995 9384
      2993 9385 2986 9391 2985 9390 2983 9392
      2989 9406 3006 9413

FLASH FLOOD...RADAR INDICATED

$$

78

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 29, 6:55 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 29, 6:55 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
655 PM CDT Wed May 29 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 355 PM CDT Wed May 29 2024

Showers and storms are on radar currently in response to a storm
system and a boundary that is bisecting the area. Storms this
afternoon will begin to taper out near sunset with a quiet evening
and overnight period.

Little to no change in the overall pattern. The upper ridge is still
centered over MX / the Pacific where it will remain over the course
of the period. We will see impulses quickly slide across the region,
leading to the possibility of seeing daily showers and storms.

MaxTs will be in the upper 80s to right at 90 and MinTs in the
upper 60s to mid 70s. Dewpoints will be stuck in the 70s, yielding
MaxApts around the 90s range.

Stigger/87

&&

.LONG TERM...
(Saturday through next Tuesday)
Issued at 355 PM CDT Wed May 29 2024

An upper trof extending from the central plains into the northern
Gulf of Mexico will continue to slowly work across the region
keeping PoPs elevated Saturday into Sunday. The persistent low level
tropical airmass, normal for this time of year, will support a low
end risk of flash flooding due to high rainfall rates and diurnal
heating could allow for a few stronger storms both Saturday and
Sunday afternoons.

While there continues to be a fairly wide variation in model
solutions, the general trend is for persistent ridging over northern
Mexico to build up the Texas gulf coast and the western Gulf of
Mexico Sunday night into Monday which will suppress all, but the
most tenacious diurnally driven afternoon convection. NBM is
resolving isolated afternoon PoPs Monday through Wednesday and see
no justification to oppose this solution. The decreasing precip and
cloud cover will allow afternoon highs to creep back into the upper
80s to lower 90s through the first half of the week and heat indices
pushing 100.

Jones

&&

.AVIATION...
(00Z TAFS)
Issued at 651 PM CDT Wed May 29 2024

ISO/SCT storms generally north of I-10, with only one isolated
cell just south of LCH. With any storm, VRB winds with G35+ kts
possible. Reductions in CIGs/VSBYs to MVFR/IFR briefly possible.

Storms dissipate this evening with VFR/MVFR CIGs. While any FG
should be localized, BR with VSBYs between 4-8SM possible around
daybreak.

Expect another round of ISO/SCT storms tomorrow afternoon with the
usual brief reductions in CIGs/VSBYs in storm activity.

&&

.MARINE...
Issued at 355 PM CDT Wed May 29 2024

Light to moderate onshore flow will continue for the remainder of
the period with wave heights in the 2 to 4 foot range. There will
be an isolated to scattered chance of daily showers and storms
over the coastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  86  69  85 /  20  50  30  60
LCH  72  86  73  86 /  20  60  20  50
LFT  72  89  74  89 /  10  40  20  40
BPT  74  87  75  88 /  20  60  10  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...87
LONG TERM....66
AVIATION...87

In the hours before

Special weather statement, May 29, 7:53 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
753 PM CDT Wed May 29 2024

LAZ073-241-300115-
West Cameron LA-Southern Calcasieu LA-
753 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CAMERON PARISH
THROUGH 815 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hackberry, or 7 miles west of Grand Lake, moving southwest at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hackberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3003 9362 3009 9340 3002 9333 2998 9333
      2997 9334 2986 9349
TIME...MOT...LOC 0053Z 060DEG 29KT 3003 9339

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, May 29, 8:02 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
802 PM CDT Wed May 29 2024

TXZ180-201-259-261-300145-
Hardin TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
802 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TYLER...
NORTHEASTERN HARDIN AND SOUTH CENTRAL JASPER COUNTIES THROUGH 845 PM
CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caney Head, or 7 miles southwest of Fred, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Fred and Caney Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3042 9439 3059 9438 3064 9401 3034 9399
TIME...MOT...LOC 0102Z 280DEG 15KT 3048 9423

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

78
Special weather statement, May 29, 9:47 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
947 PM CDT Wed May 29 2024

LAZ073-141-241-TXZ516-615-616-300330-
West Cameron LA-Southern Calcasieu LA-Northern Calcasieu LA-
Northern Orange TX-Lower Jefferson TX-Southern Orange TX-
947 PM CDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMERON AND
SOUTHWESTERN CALCASIEU PARISHES...NORTHEASTERN JEFFERSON AND ORANGE
COUNTIES THROUGH 1030 PM CDT...

At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orange to near Orangefield to near Central
Gardens to 6 miles west of Southeast Texas Regional Airport. Movement
was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Vidor,
Bridge City, West Orange, Central Gardens, Pinehurst, Port Acres,
Toomey, Orangefield, and Southeast Texas Regional Airport.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 864, and near
mile marker 844.
 Interstate 10 in Louisiana between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2999 9421 3007 9402 3019 9394 3023 9369
      3001 9340 2996 9373 2990 9377 2997 9376
      3000 9379 2998 9383 2999 9386 2997 9384
      2996 9387 2994 9387 2985 9394 2980 9395
      2981 9393 2980 9393 2976 9406
TIME...MOT...LOC 0247Z 321DEG 11KT 3016 9373 3014 9389 3002 9398 2997
9413

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

78
Local storm report, May 29, 9:52 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
952 PM CDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Dmg     1 NNE Silsbee           30.36N 94.17W
05/29/2024                   Hardin             TX   Emergency Mngr

            Emergency Manager reports trees down in and
            north of Silsbee. Time estimated by radar.

&&

MKC
Local storm report, May 29, 9:53 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
953 PM CDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Flash Flood      Silsbee                 30.34N 94.18W
05/29/2024                   Hardin             TX   Emergency Mngr

            Emergency manager reports water over
            portions of SH 327 in Silsbee.

&&

MKC
Local storm report, May 29, 10:07 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1007 PM CDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     Hail             4 NNW Silsbee           30.40N 94.19W
05/29/2024  M0.70 Inch       Hardin             TX   Public

            Public reports marble size hail north of
            Silsbee on FM 1122.

&&

MKC

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:19 PM CDTSpecial Weather StatementLCHTyler26 min
May 29, 7:28 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler5 hr
May 29, 8:02 PM CDTSpecial Weather StatementLCHHardin43 min
May 29, 8:51 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Newton, Orange39 min
May 29, 9:01 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Orange3 hr
May 29, 9:47 PM CDTSpecial Weather StatementLCHOrange43 min
May 30, 11:56 AM CDTRiver Flood WarningLCHHardin4 days

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.